Alert archive / Maryland / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 29, 2012, 5:03 AM EDT for Baltimore County, Harford County, City of Baltimore, Maryland. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2012, 5:03 AM EDT (09:03 UTC)
- Expired
- Jun 29, 2012, 5:45 AM EDT
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Baltimore County, MD, City of Baltimore, MD, Harford County, MD
The radar
The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 4:34 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:26 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 29, 3:26 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 AM EDT FRI JUN 29 2012
.SYNOPSIS...
A LOW PRESSURE TROUGH WILL REMAIN SITUATED IN THE LEE OF THE
APPALACHIANS TODAY. A FRONTAL BOUNDARY WILL STALL ACROSS THE MID
ATLANTIC INTO THE WEEKEND...LINGERING WELL INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
CLUSTER OF SHWRS AND TSTMS IN CNTRL PA WILL CONT TO MOVE SEWD IN
STEP WITH ITS ASSOCIATED SHRTWV TROF. THIS CLUSTER WILL MOVE THRU
NERN MD EARLY THIS MRNG.
IN THE WAKE OF THE SHRTWV TROF...SUBSIDENCE SHOULD YIELD MOSTLY
SUNNY SKIES BY MID-MRNG. EXCEPTION MAY BE FAR WRN ZONES...WHERE SCT
CLD CVR MAY RMN THRU THE DAY.
STG INSOLATION OVER MUCH OF FCST AREA WILL YIELD DP MIXING AND
DOWNWARD TRANSPORT OF H8 TEMPS OF 22-23C. SUCH TEMPS WOULD YIELD
MAXIMA TDA IN UPR 90S-LWR 100S. DESPITE SUCH TEMPS...ELEVATED MIXED
LYR WILL PROVIDE MODEST CAPPING E OF BLUE RDG MTNS.
LACKING SGFNT FORCING FOR ASCENT...ANY CNVCTN WILL BE DIURNALLY
DRIVEN AND TIED INITIALLY TO THE MTNS WHERE OROGRAPHIC LIFT WILL AID
IN REALIZING INSTBY. GUIDANCE IS CONSISTENT IN DVLPG TSTMS AROUND
30/0000 UTC IN THE MTNS AND EVOLVING IT INTO A CNVCTV CLUSTER THAT
MOVES SEWD THRU THIS EVE.
POPS WERE FOCUSED IN WRN ZONES LATE THIS AFTN...WHEN ANY TSTMS WILL
BE TERRAIN-FOCUSED. GEOGRAPHIC CVRG OF TSTMS OUGHT TO INCR THIS EVE
AS THEY MOVE SEWD...AND POPS WERE ADJUSTED TO REFLECT THIS CVRG.
DECRG CLDS XPCD LATE THIS EVE BFR ENTRANCE OF CLD DEBRIS EARLY FRI
MRNG FROM EVE TSTMS IN OH.
ADDITIONAL CONCERN TDA REVOLVES AROUND HEAT. HEAT ADZY PREVLY IN
EFFECT WAS RETAINED...ALTHOUGH FCSTD HEAT INDICES ARE SLGTLY HIGHER
THAN IN PREV FCST. ADZY WAS EXPANDED TO INCLUDE THE CNTRL SHENANDOAH
VLY.
MAXIMA IN UPR 90S-LOW 100S XPCD TDA. MINIMA IN THE LOW-UPR 70S XPCD
TNGT OWING TO HIGH BNDRY LYR MSTR CONTENT.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
FRONTAL BOUNDARY WILL CROSS THE CWFA DURING THE DAY ON SATURDAY. THE
FRONT WILL BE ACCOMPANIED BY A STRONG SHORTWAVE IN THE MID LEVELS.
ATMOS WILL BE VERY UNSTABLE WITH SB CAPES IN THE 3000 TO 4000 RANGE
DURING THE AFTERNOON. APPROACHING SHORTWAVE WILL HELP ERODE ANY WEAK
CAP IN PLACE...AND STEEPEN THE LAPSE RATES. STORMS MAY BE ONGOING
ACROSS THE FAR NW CWFA IN THE MORNING...BUT ARE EXPECTED TO SPREAD
EASTWARD DURING THE DAY AS THE FRONT NEARS. CURRENTLY...THE BEST
COVERAGE OF STORMS SHOULD BE ACROSS THE MASON DIXON LINE...BUT POPS
MAY HAVE TO BE RAISED DURING LATER FORECAST CYCLES AS THE POSITION
OF BOUNDARIES/SHORTWAVES BECOME CLEARER.
HAVE GONE AHEAD AND RAISED AN EXCESSIVE HEAT WATCH FOR THE URBAN
CORRIDOR...NORTHERN VA PIEDMONT AND CENTRAL VA FOOTHILLS FOR
SATURDAY. HEAT INDICES ARE FORECAST TO RISE TO NEAR 110 DEGREES IN
THE AFTERNOON AHEAD OF THE FRONT. IF CLOUDS ARE THICKER THAN
FORECAST...TEMPS MAY BE A FEW DEGREES COOLER...WHICH COULD MEAN THE
DIFFERENCE BETWEEN A HEAT ADVISORY/HEAT WARNING.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE WEATHER WILL REMAIN UNSETTLED THROUGH THE EXTENDED PERIOD OF THE
FORECAST.
SOME DIFFERENCES IN THE STALLED FRONTAL POSITION HAVE BEGUN TO SHOW
UP IN THE NAM AND GFS. THE NAM MOVES THE FRONT FURTHER SOUTH...WHILE
THE GFS KEEPS THE BOUNDARY IN PLACE. THIS COULD MEAN A DIFFERENCE IN
POPS AND TEMPERATURES. HOWEVER...HAVE CHOSEN TO KEEP PERSISTENCE AT
THIS TIME. THE FRONT SHOULD CONTINUE TO PROVIDE FOCUS FOR SHOWERS
AND THUNDERSTORMS...AS MID LEVEL SHORTWAVES MOVE EAST IN THE FLOW.
CONCENTRATION OF POPS DEPENDS UPON THE POSITION OF THE STALLED
FRONT...WHICH WILL EVENTUALLY BECOME DIFFUSE WITH TIME. LOW END
CHANCE/ISO SHOULD SUFFICE FOR NOW. TEMPS REMAIN IN THE 90S FOR THE
PERIOD.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
LGT NWLY SFC WINDS WILL BACK TO SWLY THIS AFTN AS LEE TROF SHARPENS.
CIGS AND VSBYS GENLY WILL BE VFR THRU THE PD. TSTMS MAY FORM ON THE
MTNS EARLY THIS EVE AND MOVE SEWD...BUT THEIR GENERATION AND IMPACT
TO TERMINALS IS UNCERTAIN AND HAS NOT BEEN INCLUDED IN THE TAFS ATTM.
SCT TSRA WILL BE LIKELY ON SATURDAY AS A FRONT MOVES ACROSS THE MID
ATLANTIC. STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND
LARGE HAIL.
THE FRONT IS EXPECTED TO BECOME STATIONARY FOR THE REMAINDER OF THE
WEEKEND WELL INTO NEXT WEEK. THE BOUNDARY WILL CONTINUE TO BE A
FOCUS FOR CONVECTION THROUGH THE PERIOD.
&&
.MARINE...
TSTMS MOVG SEWD THRU CNTRL PA MAY IMPACT NRN PORTION OF MD CHSPK BAY
EARLY THIS MRNG...BUT SHOULD VACATE TWD SUNRISE. LGT SLY WINDS XPCD
TO STRENGTHEN A BIT BY THIS AFTN AS SFC TROF DVLPS IN LEE OF APLCNS.
ASIDE FROM PSBLTY OF SPCL MARINE WRNGS EARLY THIS MRNG...NO MARINE
HAZARDS XPCD THRU TNGT.
SOME CHANNELING UP THE BAY IS POSSIBLE ON SATURDAY AHEAD OF A COLD
FRONT. HAVE KEPT WINDS JUST UNDER SCA CRITERIA FOR NOW...BUT WILL
HAVE TO WATCH FUTURE MODEL RUNS.
THE FRONT IS EXPECTED TO STALL ACROSS THE WATERS WELL INTO NEXT
WEEK. STRONG/SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY ACROSS
THE MARINE AREA...WITH GUSTY WINDS AND LARGE HAIL POSSIBLE.
&&
.CLIMATE...
SVRL DAY PERIOD OF UNUSUALLY HIGH TEMPS XPCD BEGINNING FRI. DAILY
RECORD HIGH MAXIMA AND MINIMA MAY BE THREATENED. BELOW ARE THE
RECORDS FOR THE 3 CLIMATE SITES FOR EACH DAY FRI THRU MON.
DAILY MAXIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA FRI JUN 29 101 1934* 99F
SAT JUN 30 100 1959 100F
SUN JUL 1 102 1901 99F
MON JUL 2 101 1898 97F
BWI FRI JUN 29 105 1934 100F
SAT JUN 30 100 1959* 98F
SUN JUL 1 103 1901 97F
MON JUL 2 103 1901 96F
IAD FRI JUN 29 95 1991* 99F
SAT JUN 30 98 1964 100F
SUN JUL 1 94 1968* 97F
MON JUL 2 98 1966 95F
DAILY MINIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA FRI JUN 29 81 1959 74F
SAT JUN 30 82 1991 79F
SUN JUL 1 79 1977 76F
MON JUL 2 79 1872 74F
BWI FRI JUN 29 76 2010* 72F
SAT JUN 30 82 1946 73F
SUN JUL 1 80 1933 74F
MON JUL 2 80 1901 73F
IAD FRI JUN 29 74 2010 73F
SAT JUN 30 73 1991 73F
SUN JUL 1 72 1991* 73F
MON JUL 2 71 2005* 71F
* INDICATES RECORD WAS ALSO TIED IN PREVIOUS YEARS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING
FOR DCZ001.
EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR DCZ001.
MD...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING
FOR MDZ003>007-009>011-013-014-016>018.
EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR MDZ009>011-013-014-016.
VA...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING
FOR VAZ025>031-036>040-042-050>057-501-502.
EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR VAZ036>040-042-050>057-501-502.
WV...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING
FOR WVZ052-053.
MARINE...NONE.
&&
MRK/LISTEMAAHazardous weather outlook, Jun 29, 4:44 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 444 AM EDT FRI JUN 29 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 301000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 444 AM EDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTHEAST MARYLAND EARLY THIS MORNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT PORTIONS OF NORTHEAST MARYLAND UNTIL 8AM. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM 11 AM UNTIL 9 PM FRIDAY. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCNPWLWX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE METROPOLITAN AREAS OF WASHINGTON DC AND THE CITY OF BALTIMORE FOR SATURDAY AFTERNOON. A HEAT ADVISORY IS LIKELY FOR HARFORD AND NORTHERN BALTIMORE COUNTIES. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCNPWLWX/ FOR FURTHER DETAILS. HEAT INDICES MAY EXCEED 105 DEGREES ACROSS THE OUTLOOK AREA FOR SUNDAY INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY THROUGH MONDAY AHEAD OF A STALLED FRONTAL BOUNDARY. SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN NORTHEAST MARYLAND HAVE BEEN ACTIVATED. LIMITED SPOTTER ACTIVATION MAY BE NEEDED FRIDAY THROUGH MONDAY. PLEASE RELAY ANY REPORTS OF STRONG WINDS OR HAIL TO YOUR LOCAL NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-301000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 444 AM EDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST MARYLAND UNTIL 8 AM. A HEAT ADVISORY IS IN EFFECT FROM 11 AM UNTIL 9 PM FRIDAY FOR NORTHERN AND CENTRAL VIRGINIA...NORTH-CENTRAL MARYLAND AND PORTIONS OF THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCNPWLWX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE THE CENTRAL FOOTHILLS OF VIRGINIA...THE NORTHERN VIRGINIA PIEDMONT AND THE METROPOLITAN AREAS OF WASHINGTON DC AND THE CITY OF BALTIMORE FOR SATURDAY AFTERNOON. A HEAT ADVISORY IS LIKELY FOR AREAS OUTSIDE OF THE EXCESSIVE HEAT WATCH...ESPECIALLY EAST OF THE POTOMAC HIGHLANDS. PLEASE REFER TO THE LATEST HAZARD MESSAGE /BENELUX/ FOR FURTHER DETAILS. HEAT INDICES MAY EXCEED 105 DEGREES FOR MUCH OF THE OUTLOOK AREA SUNDAY INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY THROUGH MONDAY AHEAD OF A STALLED FRONTAL BOUNDARY. SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN NORTHEAST MARYLAND HAVE BEEN ACTIVATED. LIMITED SPOTTER ACTIVATION MAY BE NEEDED FRIDAY THROUGH MONDAY. PLEASE RELAY ANY REPORTS OF STRONG WINDS OR HAIL TO YOUR LOCAL NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:33 AM EDT | Excessive Heat Watch | LWX | Arlington, Culpeper, Fairfax, Fauquier, Greene, King George and 11 more | 27 hr |
| Jun 29, 4:17 AM EDT | Special Marine Warning | LWX | 91 min | |
| Jun 29, 4:54 AM EDT | Special Marine Warning | LWX | 60 min | |
| Jun 29, 10:03 AM EDT | Excessive Heat Warning | LWX | Arlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 16 more | 11 hr |
| Jun 29, 7:43 PM EDT | Severe Thunderstorm Warning | LWX | Highland | 62 min |
| Jun 29, 4:20 AM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 40 min |
| Jun 29, 4:37 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford | 38 min |
| Jun 29, 4:52 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford | 38 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.